Winter Storm, Benton
- When
- March 11, 6:00 AM CST to 1:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Arctic air spread into northwestern Arkansas during the evening of the 10th. An upper level disturbance translated into the Southern Plains during the early morning hours of the 11th, resulting in precipitation developing across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread into northwestern Arkansas during the evening of the 10th. An upper level disturbance translated into the Southern Plains during the early morning hours of the 11th, resulting in precipitation developing across the area. The mixed precipitation quickly changed to snow, and continued through the day. One to three inches of snow fell across much of the area, but a swath of four inch snowfall occurred across Benton and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 5:25 AM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
525 AM CST Fri Mar 11 2022
...New AVIATION...
.SHORT TERM...
(Today)
Issued at 251 AM CST Fri Mar 11 2022
Accumulating snow potential through today remains the main
concern for this forecast. The overall message has remained
consistent for several days regarding this system and this
forecast will not break that streak. Snow remains the most likely
precipitation type, with brief periods of a wintry mix possible
today, primarily across southeast and east central Oklahoma as
well as west central Arkansas. Snow accumulations from 1 to 3
inches remain likely, although totals around 4 inches will
possible, primarily in the higher terrain of southeast Oklahoma.
With the areal coverage of the higher totals unlikely to be that
great, the existing Winter Weather Advisory will be left as is.
So far this morning, light snow has been intermittent per surface
observations along the Kansas border, with satellite showing the
better moisture in the dendritic growth zone hanging just north of
our Oklahoma/Kansas border counties. RAP cross-sections indicate
that this better saturation and resultant more consistent
snowfall will begin to slide southward by daybreak, continuing its
southward trek through much of the day. Precipitation will be
enhanced across southeast Oklahoma and into west central Arkansas
during the afternoon as a fairly subtle mid-level disturbance
ahead of the main upper level trough races northeastward from
Texas. It is primarily this disturbance that could bring the
higher terrain areas the locally higher totals. Ensemble plumes
across the area, however, strongly support totals in the advisory
range, with only a couple of members showing totals well exceeding
it.
Snow will end from north to south through the day, with some
decrease in cloudiness across northeast Oklahoma likely to lead to
above freezing temperatures and a quick start to the melting
process. Highs for today were hedged toward the CONSShort values,
which supported this thinking.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 251 AM CST Fri Mar 11 2022
The back edge of the snow may linger across far southeast Oklahoma
and west central Arkansas into the early part of this evening,
with the remainder of the overnight being dry areawide. The
cloudiness will also clear out and with surface high pressure
moving in quickly, overnight lows should be chilly. Forecast lows
for tonight will feature values below those offered by the NBM,
and with winds not being completely calm, single digit wind chill
values will be possible north of Highway 412 in both northeast
Oklahoma and far northwest Arkansas Saturday morning.
Upper level flow will make a fairly quick transition from
northwesterly early in the weekend to southwesterly by Sunday,
paving the way for yet another wild temperature swing. Below
normal temperatures will persist during the day Saturday, but
above normal temperatures return Sunday. Fire weather concerns
will elevate Sunday afternoon, especially west of Highway 75 in
northeast and east central Oklahoma, in response to the warm
temperatures, increased south to southwesterly winds and continued
meager low level moisture. Current forecast conditions are near
Red Flag criteria for Sunday so that will have to be watched
closely for the next day or two.
Shower and thunderstorm chances will increase Monday and into
Monday night as moisture does finally increase ahead of another
storm system. The amount of instability really doesn't appear to
be all that exciting, although an isolated strong to marginally
severe storm or two do look possible, mainly across far southeast
Oklahoma.
The remainder of the next work week will feature above normal
temperatures, especially by mid week when highs in the mid 70s
will be prevalent. Wednesday could be another day with fire
weather concerns, as low level moisture drops off behind the
Monday system and is slow to return.
Yet another storm system will move through the area late in the
next work week, bringing another good chance for rainfall to most
of the area.
&&
.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Fri Mar 11 2022
Bands of light to moderate snow will continue across northeast
Oklahoma, spreading into northwest Arkansas and southeast Oklahoma
by mid morning. IFR/MVFR conditions will be likely in the heavier
snow bands. Precipitation will clear from NW to SE with the
wintry precipitation ending at KFSM by late afternoon. Ceilings
will also improve from NW to SE with VFR conditions expected by
00Z at all TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 37 17 48 36 / 90 0 0 0
FSM 36 21 46 29 / 90 10 0 0
MLC 32 18 51 34 / 80 0 0 0
BVO 39 14 48 32 / 70 0 0 0
FYV 32 15 43 29 / 90 0 0 0
BYV 30 14 41 31 / 90 0 0 0
MKO 34 16 47 33 / 90 0 0 0
MIO 35 13 42 32 / 70 0 0 0
F10 35 16 51 35 / 90 0 0 0
HHW 36 21 50 31 / 90 20 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for OKZ049-
053>076.
AR...Winter Weather Advisory until 6 PM CST this evening for ARZ001-
002-010-011-019-020-029.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...12Hazardous Weather Outlook National Weather Service Tulsa OK 441 AM CST Fri Mar 11 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 441 AM CST Fri Mar 11 2022 ...WINTER WEATHER IMPACTS THROUGH THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. ICE ACCUMULATION. RISK...Limited. AREA...Southeast Oklahoma and West Central Arkansas. ONSET...Mid Morning. WIND CHILL. RISK...Limited. AREA...Along and North of Highway 412. ONSET...Ongoing Through Mid Morning and Again After Midnight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Accumulating snow is expected to spread across eastern Oklahoma and western Arkansas today, with most locations seeing 1 to 3 inch amounts through early evening. Isolated spots, primarily in the Ouachita Mountains of southeast Oklahoma, may see snowfall totals near 4 inches. There may also be a quick transition zone featuring a wintry mix prior to precipitation completely changing over to snow. Parts of southeast Oklahoma and west central Arkansas may see up to a few hundredths of an inch of ice accumulation during this time. Snow will end from north to south this afternoon and evening. In addition, northerly winds will gust to 30 mph at times today, which could lead to periods of blowing snow as well as single digit wind chills this morning near the Kansas border. Regarding the wind chill impacts, although wind speeds late tonight will drop into the 5 to 10 mph range, temperatures tonight will be cold enough that single digit wind chills will again be likely north of Highway 412 in northeast Oklahoma and far northwest Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...No Hazards. SUNDAY...Very High Fire Weather Potential...High Wind Potential. MONDAY...Thunderstorm Potential...High Wind Potential. TUESDAY...No Hazards. WEDNESDAY...Very High Fire Weather Potential...High Wind Potential. THURSDAY...Very High Fire Weather Potential. EXTENDED DISCUSSION... An active weather pattern will persist through the upcoming weekend and through the next work week. Although Saturday will feature continued below normal temperatures, a quick warmup Sunday will bring above normal temperatures and elevated fire weather concerns. Moisture will increase by Monday ahead of another storm system, which will bring shower and thunderstorm chances, including the potential for strong to marginally severe thunderstorms. Very warm temperatures will return to the region Wednesday and Thursday leading to another uptick in the fire weather concerns. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006283, 1006284.